North Carolina, 2012

Damaging Wind in North Carolina, August 3, 2012

August 3, 2012 · NWS RNK · 1 event in 1 county or zone

A hot humid air mass was present across the region as a broad area of subtropical high pressure aloft continued to dominate the southern United States. A series of weak, embedded upper disturbances were noted in the westerlies that were tracking across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot humid air mass was present across the region as a broad area of subtropical high pressure aloft continued to dominate the southern United States. A series of weak, embedded upper disturbances were noted in the westerlies that were tracking across the region. As these disturbances impinged on the unstable air mass present across the area, scattered afternoon and evening thunderstorms were the rule. An isolated thunderstorm briefly became severe in Rockingham county, North Carolina during the evening and produced minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 2:35 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 2:35 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI AUG 3 2012

.SYNOPSIS...
SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE EAST ACROSS OUR REGION
TONIGHT INTO SATURDAY. ALOFT...A LARGE RIDGE OF HIGH PRESSURE COVERED
TEXAS...THIS RIDGE FORECAST TO EXPAND OVER THE SOUTHEAST AND THE
MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH
FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK...THE
RESULT OF AN AGGRESSIVE UPPER LEVEL TROUGH WHICH IS FORECAST TO
MOVE THROUGH THE GREAT LAKES AND OHIO VALLEY REGION SUNDAY INTO
MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...

AS OF 305 PM EDT FRIDAY...

COMPLICATED FORECAST WITH PLACEMENT OF CONVECTION THIS EVENING
INTO TONIGHT. THE LOW CLOUDS WHICH LIFTED NORTH ACROSS THE REGION
THIS MORNING ESPECIALLY ALONG THE EASTERN SLOPES OF BLUE RIDGE HAS
SLOWED THE DEVELOPMENT OF THE THUNDERSTORMS THIS AFTERNOON AND
HINDERED INSTABILITY. KFCX 88D SHOWED ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF AREAS OF CONVECTION
ACROSS EASTERN KENTUCKY. THIS CONVECTION IS ASSOCIATED WITH
SHORTWAVE MOVING SLOWLY ESE. OUTFLOW AND LEFTOVER BOUNDARIES FROM
THUNDERSTORMS WILL MOVE ACROSS OUR REGION THIS EVENING INTO
TONIGHT.

CONVECTION WHICH FIRES ALONG THE UPPER LEVEL DISTURBANCE
ALONG THE CAROLINA COAST... MAY SEND AXIS OF DEEPER MOISTURE
NORTHWARD INTO OUR SE CWA INITIATING LATE AFTERNOON AND EVE
SHRA/TSRA. NAM...GFS...WRFARW-RNK AND HRRR PLACE THE HIGHEST POPS
ACROSS SOUTHWEST PORTION OF CWA THIS AFTERNOON INTO TONIGHT.

OVERALL...DEEP LAYER WINDS ACROSS THE MID ATLANTIC REGION
REMAIN WEAK...MEAN WIND LESS THAN 10 KTS. ANY DEEP CONVECTION THAT
DEVELOPS WILL BE SLOW MOVING WITH POTENTIAL OF HEAVY RAINS. TAPER
OFF POPS WITH THE LOSS OF SOLAR HEATING TONIGHT BUT HOLD ON TO SOME
ACTIVITY IN THE SOUTHWEST.

LEANED LOW TEMPERATURES TONIGHT TOWARDS THE ADJMET WITH THE IDEA OF
MORE CLOUDINESS KEEPING TEMPERATURES ELEVATED. ALSO ADD THE MENTION
OF PATCHY FOG OVERNIGHT WHICH CAN BE SHAPED TO WHERE THUNDERSTORMS
OCCUR.

DEEPER MOISTURE WILL REMAIN IN PLACE ESPECIALLY OVER THE WEST
SATURDAY. WEAKENING MID LEVEL WAVE AND OLD BOUNDARIES REMAINS ALONG
THE MOUNTAINS SATURDAY AFTERNOON DURING MAX HEATING. THE COMBINATION
OF W/NW FLOW ALOFT AND DECENT INSTABILITY WEST APPEARS TO BE A GOOD
SETUP FOR MULTICELLULAR BANDS ACROSS THE MOUNTAINS...WITH SOME OF
THIS ACTIVITY ABLE TO SPILL EAST OF THE BLUE RIDGE LATE. INCREASED
POPS AND EXTENDED CHANCES OUT EAST TO THE PIEDMONT. SHAPED TIMING
AND POPS CLOSE TO NAM. PLAYED HIGH CLOSER TO COOL MOS BECAUSE OF
CLOUD COVER WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO
AROUND 90 DEGREES IN THE SOUTHEAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM EDT FRIDAY...

SCATTERED LINGERING SHOWERS AND STORMS LATE SATURDAY ARE LIKELY TO
QUICKLY DISSIPATE BY LATE EVENING AS LITTLE IN THE WAY OF ORGANIZED
FORCING IS EXPECTED IN GENERALLY SOUTHERLY FLOW. THE 12Z GFS
PRODUCES SOME CONVECTIVELY INDUCED SHORT WAVES OVER TN/KY AND TRIES
TO CONTINUE SOME ACTIVITY MOST OF THE NIGHT ACROSS THE WEST BUT FEEL
THIS IS PROBABLY OVERDONE TO LARGE DEGREE...WHEREAS NAM HAS NOTHING ACROSS
THE WEST BUT CONTINUES CONVECTION ACROSS THE FAR EAST WELL PAST
MIDNIGHT IN ASSOC WITH A VERY WEAK LEE TROUGH.  NOT SURE HOW MUCH TO
TRUST EITHER SOLUTION...BUT WILL LEAN MORE TOWARD THE GFS NOTION OF
KEEPING CHANCES GOING A LITTLE LONGER IN THE WEST...BUT WILL DROP
POPS QUICKLY AFTER MIDNIGHT.

SUNDAY APPEARS TO HAVE BETTER CHANCES...ESPECIALLY LATER IN THE DAY
OUT AHEAD OF APPROACHING FRONTAL BOUNDARY COMING OUT OF OHIO VALLEY.
SOME INCREASE IN SHEAR AND SLIGHTLY STEEPER LAPSE RATES SUGGEST A
BETTER SEVERE POTENTIAL AS WELL...WITH MORE ORGANIZED CLUSTERS
COMING OUT OF OF WV AHEAD OF FRONT. MAIN THREAT DURING THE DAY WOULD
MAINLY BE IN THE WEST. EXACT TIMING IS IN QUESTION...INCLUDING
WHETHER THERE WILL BE STORMS WELL OUT AHEAD OF FRONT DEVELOPING WITH
MAX HEATING AND OVER HIGHER TERRAIN...OR DOES IT WAIT UNTIL FRONTAL
BOUNDARY ACTUALLY ARRIVES WHICH WOULD BE MORE EVENING AND EVEN
OVERNIGHT IN THE WEST. SEVERE CHANCES MUCH LESS EAST OF THE BLUE
RIDGE GIVEN TIMING OF FRONT...BUT IF ANYTHING DEVELOPS WELL OUT
AHEAD...A FEW OF THESE STORMS COULD DRIFT INTO THE PIEDMONT LATE IN
THE DAY. IN ANY CASE...EXPECT AT LEAST MORE CLOUD COVER FROM
UPSTREAM CONVECTION TO KEEP TEMPS DOWN A BIT IN THE WEST...SO WENT
CLOSER TO COOLER MET GUIDANCE IN WEST...AND WARMER MAV IN EAST.

BOUNDARY SLOWLY DRIFTS ACROSS THE FCST AREA SUNDAY NIGHT INTO
MONDAY...AND MUCH BETTER CHANCE FOR LINGERING CONVECTION OR AT LEAST
SHOWERS MOST OF THE NIGHT SUNDAY NIGHT...AND ANY REDEVELOPMENT OF
DEEPER CONVECTION MONDAY WOULD BE ACROSS THE SOUTHEAST...AND
DEPENDENT ON ANY SMALL DEGREE OF SFC HEATING...BUT SEVERE CHANCES
SHOULD BE MUCH LOWER DUE TO LACK OF GOOD HEATING MONDAY. MONDAY
MORNING LOWS SHOULD BE PRETTY MILD WITH MOSTLY CLOUDY AND EVEN
ONGOING SHOWERS...AND MAV NUMBERS LOOK GOOD THERE WITH LOW TO MID
70S FOR MINS IN PIEDMONT AND UPPER 60S TO NEAR 70 WEST. SLIGHTLY
COOLER TEMPS FOR MONDAY...ESPECIALLY BEHIND BOUNDARY IN WEST...BUT
IN THE EAST WEVMAY NEED TO DROP TEMPS A LITTLE MORE IN THE EAST IF IT
LOOKS LIKE CLOUDS AND SHOWERS WILL NOT GIVE WAY TO ANY SUNSHINE AT
ALL DURING THE DAY MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 1230 PM EDT FRIDAY...

THE WEATHER PATTERN THROUGH MUCH OF NEXT WEEK WILL BE INFLUENCED BY
BOTH A STRONG RIDGE OF WARM HIGH PRESSURE OVER MUCH OF THE COUTH
CENTRAL PORTIONS OF THE COUNTRY...AS WELL AS A DEVELOPING WEAK
TROUGH ACROSS THE NORTHEAST WITH ASSOCIATED SLOW MOVING WEAK FRONTAL
BOUNDARYS MOVING IN FROM THE NORTHWEST. THESE FEATURES WILL KEEP TEMPERATURES
NEAR SEASONABLE READINGS THROUGH THE WEEK...WITH A CONTINUING CHANCE
FOR SHOWERS AND THUNDERSTORMS ON MOST DAYS.

MORE SPECIFICALLY...THE FRONTAL BOUNDARY SLOWLY MOVING ACROSS THE
APPALACHIAN REGION ON MONDAY WILL LIKELY BE LINGERING ACROSS THE
PIEDMONT INTO MONDAY NIGHT AND TUESDAY...BEFORE WASHING OUT ACROSS
THE CAROLINAS. THERE ARE SIGNS IN SOME OF THE GUIDANCE OF A WEAK
WAVE MOVING UP FROM THE SOUTHWEST...SO WHILE EXPECTING BETTER
COVERAGE OF SHOWERS AND STORMS CLOSER TO THE FRONT IN THE EASTERN
HALF OF THE FCST AREA TUESDAY...CAN ELIMINATE CHANCES FARTHER WEST
GIVEN THIS POSSIBLE WAVE. WITH FAIRLY GOOD CLOUD COVER LIKELY...THIS
COULD BE COOLEST DAY OF THE WEEK FOR SOME AREAS. WEDNESDAY WILL HAVE
LESS OF A FOCUSING MECHANISM...BUT WITH WEAK TROUGH DEVELOPING
OVERHEAD...AND MORE SUNSHINE PROBABLE...COULD RESULT IN STEEPER
LAPSE RATES OVERALL...SO WORTH KEEPING CHC FOR SCATTERED AFTERNOON
CONVECTION. PROBABLY BETTER CHANCES ACROSS THE SOUTHEAST...IF
LINGERING CONVERGENCE WITH OLD BOUNDARY IS STILL PRESENT. BY THURS
AND FRIDAY WILL HAVE TO RELY MORE ON DAYTIME HEATING AND LINGERING
LOW LEVEL MSTR...BUT WITH WEAK TROUGH ALOFT AND NO PUSH OF DRIER AIR
EVIDENT...FEEL ITS WORTH KEEPING LOW CHC POPS. ON FRIDAY THE
INFLUENCE OF ANOTHER WEAK FRONT TO THE NORTH MAY BE ENOUGH TO
PROVIDE SLIGHTLY BETTER CHANCES...BUT BY THIS TIME THERE IS ENOUGH
DIFFERENCE IN MODEL GUIDANCE...WITH SOME HOLDING THIS FRONT OFF
UNTIL SAT OR LATER...NOT TO PUT MUCH EMPHASIS ON MUCH OF A CHANGE
BETWEEN THURS AND FRIDAY. WITH GENERALLY MORE SUN BY MID TO LATE
WEEK ONCE THE FRONT FROM EARLY IN THE WEEK GOES BY AND
WEAKENS...EXPECTING A VERY GRADUAL WARMING TREND BY LATE IN THE
WEEK...WITH PIEDMONT HIGH TEMPS REACHING BACK INTO THE LOW TO MID
90S BY LATE IN THE WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

LOW CLOUDS ARE MIXING OUT IN THE NRV AND ROA VALLEYS THIS AFTERNOON.
AREA OF CONVECTION TO OUR WEST MOVING EAST TOWARD THE MOUNTAINS.

MVFR CONDITIONS EXPECTED IN LOW CLOUDS AND CONVECTION THIS
AFTERNOON INTO TONIGHT. MODELS EMPHASIZE A SHRTWV MOVING INTO FAR
WRN VA/NC LATE IN THE DAY. THIS MAY PRODUCE SCT STORMS...BUT LOW
CONFIDENCE ON EXACT TIME OF IMPACT FOR ANY OF TERMINALS. WILL
MAINTAIN VCTS WITH THE BEST CHANCE EXPECTED AFTER 20Z/4PM. MEAN
WINDS ALOFT ARE 10 KTS OR LESS...SO ANY SHRA/TSRA THAT DEVELOP
WILL BE SLOW MOVING.

DEEPER MOISTURE WILL OVERTAKE THE REGION THIS WEEKEND WITH
GREATER COVERAGE OF SHOWERS AND STORMS...ESPCLY DURING THE
AFTERNOON AND EVENING EACH DAY THROUGH MONDAY. LOCAL MVFR/IFR
CONDITIONS WILL BE ASSOCIATED WITH THE MORE ORGANIZED STORMS.
OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY
OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG.

A COLD FRONT IS EXPECTED TO DROP SOUTHEAST OUT OF THE OHIO VALLEY
MONDAY...CROSSING THE MID ATLANTIC REGION. WITH THE PASSAGE OF
THIS FRONT...WINDS SHOULD BECOME NORTHERLY...WITH A DAY OR TWO OF
DRY WEATHER AND VFR CONDITIONS FOLLOWING THE FRONTAL PASSAGE FOR
MID WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KK
SHORT TERM...SK
LONG TERM...SK
AVIATION...KK/PM
Hazardous weather outlook, Aug 3, 2:39 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT FRI AUG 3 2012

NCZ001-002-018-019-VAZ007-009>012-015-WVZ042>045-042045-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST AND SOUTHWEST
THIS AFTERNOON...AND MANY WILL PRODUCE VERY HEAVY RAINFALL AND
FREQUENT LIGHTNING. AN ISOLATED STORM OR TWO MAY BE STRONG ENOUGH
TO PRODUCE SEVERE SIZE HAIL OR DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...
MAINLY DURING THE AFTERNOON AND EVENING AND ESPECIALLY ON SUNDAY
AHEAD OF AN APPROACHING FRONT. STORMS THIS WEEKEND WILL ALSO BE
SLOW MOVING...WITH LOCALIZED HEAVY RAINFALL POSSIBLE. ANY RAINFALL
AMOUNTS OF OVER 2 INCHES IN AN HOUR WILL BE ENOUGH TO PRODUCE A
FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ013-014-016>020-022>024-032>035-043>047-058-059-
042045-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
339 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...ALTHOUGH
ISOLATED STORMS LATE THIS AFTERNOON AND EVENING COULD BE STRONG
WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...
MAINLY DURING THE AFTERNOON AND EVENING AND ESPECIALLY LATE SUNDAY
WEST OF THE BLUE RIDGE AHEAD OF AN APPROACHING FRONT. STORMS THIS
WEEKEND WILL ALSO BE SLOW MOVING...WITH LOCALIZED HEAVY RAINFALL
POSSIBLE. ANY RAINFALL AMOUNTS OF OVER 2 INCHES IN AN HOUR IN THE
MOUNTAINS...AND 3 INCHES IN AN HOUR IN THE PIEDMONT...WILL BE ENOUGH
TO PRODUCE A FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 4:37 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT FRI AUG 3 2012

VAZ011-014-032215-
GILES VA-MONTGOMERY VA-
537 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN GILES AND NORTHERN
MONTGOMERY COUNTIES...

AT 530 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING FROM 4 MILES
NORTHEAST OF BLACKSBURG TO JUST SOUTH OF MOUNTAIN LAKE...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN CAN BE EXPECTED WITH THIS ACTIVITY...WHICH
MAY RESULT IN FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. WATER
MAY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3735 8044 3733 8045 3731 8043 3737 8032
      3734 8026 3731 8026 3728 8023 3715 8042
      3724 8059 3742 8048

RAB
Special weather statement, Aug 3, 4:58 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT FRI AUG 3 2012

VAZ007-010-WVZ042-032245-
BLAND VA-MERCER WV-TAZEWELL VA-
558 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BLAND...MERCER AND
EASTERN TAZEWELL COUNTIES...

AT 556 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OT TIPTOP TO 4 MILES SOUTHEAST OF BLUEFIELD...MOVING NORTH
AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR POCAHONTAS AROUND 605 PM...PINNACLE ROCK
STATE PARK AROUND 615 PM...CERES AROUND 625 PM...SANDLICK AROUND 630
PM...PRINCETON AROUND 640 PM AND MATOAKA AROUND 645 PM.

LAT...LON 3726 8147 3728 8142 3731 8140 3733 8138
      3741 8133 3742 8129 3746 8131 3751 8126
      3752 8122 3758 8120 3760 8114 3760 8110
      3751 8097 3707 8121 3725 8147

RAB
Special weather statement, Aug 3, 5:19 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT FRI AUG 3 2012

VAZ034-045-032300-
BEDFORD VA-CAMPBELL VA-
619 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND CAMPBELL
COUNTIES...INCLUDING THE CITIES OF BEDFORD AND LYNCHBURG...

AT 617 PM EDT...A CLUSTER OF THUNDERSTORMS WAS EXPANDING FROM
BEDFORD CITY EAST TO LYNCHBURG CITY...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...WHICH MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3759 7938 3751 7934 3750 7929 3751 7923
      3743 7915 3724 7924 3706 7944 3745 7967
      3747 7965 3745 7963 3745 7959 3750 7956
      3756 7944 3760 7946 3762 7944

RAB
Special weather statement, Aug 3, 5:29 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT FRI AUG 3 2012

VAZ046-058-059-032315-
APPOMATTOX VA-CHARLOTTE VA-HALIFAX VA-
629 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...CHARLOTTE AND
EASTERN HALIFAX COUNTIES...

AT 626 PM EDT...SEVERAL CLUSTERS OF STRONG THUNDERSTORMS WERE
INDICATED ACROSS THIS REGION. THE STORMS WERE LOCATED JUST EAST OF
RIVERVILLE...BETWEEN EVERGREEN AND CULLEN...JUST EAST OF CRYSTAL
HILL...AND NEAR SOUTH BOSTON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS CAUSING WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3695 7847 3670 7864 3664 7858 3669 7867
      3655 7873 3656 7907 3720 7882 3725 7887
      3725 7892 3744 7902 3749 7894 3751 7895
      3755 7882 3742 7864 3739 7863 3740 7859
      3720 7869 3714 7859 3714 7853 3708 7844

RAB
Special weather statement, Aug 3, 5:50 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT FRI AUG 3 2012

NCZ005-032345-
ROCKINGHAM NC-
650 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS TO CONTINUE ACROSS EASTERN ROCKINGHAM
COUNTY...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF MAYFIELD...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR RUFFIN AROUND 705 PM AND MAYFIELD AROUND 710
PM.

LAT...LON 3633 7979 3652 7991 3655 7983 3654 7952
      3649 7951 3648 7952 3638 7952

RAB
Special weather statement, Aug 3, 6:23 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT FRI AUG 3 2012

VAZ046-047-040015-
APPOMATTOX VA-BUCKINGHAM VA-
723 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM WILL AFFECT EASTERN APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 717 PM EDT...CLUSTERS OF STRONG THUNDERSTORMS WERE INDICATED
ACROSS EASTERN APPOMATTOX AND WESTERN BUCKINGHAM COUNTY FROM
RIVERVILLE...TO APPOMATTOX NATIONAL HISTORICAL PARK...TO
ANDERSONVILLE...TO BUCKINGHAM...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3733 7847 3733 7852 3737 7859 3728 7865
      3725 7877 3744 7897 3753 7889 3754 7883
      3759 7884 3765 7879 3764 7872 3770 7869
      3769 7865 3771 7866 3776 7861 3776 7851
      3779 7850 3769 7824 3764 7824

RAB

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 3, 6:34 PM EST
Where
Rockingham County, 2 mi W of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
36.370, -79.706

A trained storm spotter reported that a couple of large tree limbs were down approximately two miles west of Reidsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409545.